Updated July 15, 2018 08:35 AM
On July 6, six people, including two police officers, were taken to the hospital after coming into contact with a substance at a Brooklyn night club.
Illinois State Police said they believe exposure to fentanyl, a powerful opioid, caused the people to develop overdose-like symptoms.
Medical professionals, however, say there is no evidence people can overdose, or experience other toxicity symptoms, from touching fentanyl or inhaling a small amount.
While both medical professionals and law enforcement officials agree fentanyl is an extremely dangerous drug, they seem to disagree on what circumstances it becomes deadly.
“We want to keep our law enforcement and first responders safe in the face of this massive epidemic, but right now, I think we’re all plagued by misinformation,” said Dr. Diane Calello, executive and medical director at the New Jersey Poison Information and Education System.
What medical professionals say about fentanyl
Q: Can you overdose just from touching it?
A: According to medical professionals, no.
Calello said fentanyl is not absorbed through the skin. Therefore, fentanyl getting on someone’s skin is highly unlikely to cause any symptoms.
“It’s actually very difficult to get into the skin and cause a clinical effect. Fentanyl that is on someone’s uniform or on a flier and someone picks it up is not absorbed,” she said.
Dr. Ryan Marino, an emergency medicine and medical toxicology doctor in Pittsburgh, said fentanyl takes hours to absorb into the skin and requires moisture to do so.
“If I put powder on my skin, it’s a very slow process. You have hours to wash it off,” he said.
Q: Can you overdose from inhaling it?
A: Medical experts say it’s possible, but highly unlikely.
“If someone slapped (fentanyl) off the table and it went into the air, it would not cause an overdose,” he said.
Calello said exposure depends on the dosage, potency and amount of opioid inhaled.
“The hazard is from people coming into the scene when the air is grossly filled with fentanyl dust and people inhale it,” she said.
Those circumstances, she said, are unlikely to occur during a typical scene and are more likely if police were breaking into a drug lab, for example.
Q: What are fentanyl overdose symptoms?
A: Hill said a person overdosing on opioids may have symptoms such as shallow breathing, very small pupils and not being responsive.
According to the Centers for Disease Control, overdose symptoms also include: falling asleep or loss of consciousness, a limp body and pale, cold skin.
Exposure to officers
The medical community and first responders agree fentanyl is deadly and has worsened the opioid crisis by increasing overdose numbers. But when it comes to general exposure, the positions of the two groups shift drastically.
Medical experts said while it is important to keep first responders safe, it is very unlikely they risk passive exposure at a typical fentanyl scene.
For example, Marino said, based on reports of the officers’ symptoms in fentanyl-related situations, it is unlikely officers are experiencing opioid exposure at scenes.
Hill said officers’ symptoms at drug scenes tend to be nonspecific, such as dizziness, confusion and a rapid heartbeat, and are not consistent with opioid exposure symptoms.
Calello said first responders could be having a physiological response to fear.
“It’s a very real, understandable thing,” she said. “You come into a situation when you assessed that you feel you are in danger. And that triggers your heart to beat fast, you become forcefully sweaty, you might become dizzy.”
She said this could be part of a fight or flight response to a stressful situation.
Lt. Eric Herman with Collinsville Police Department, however, said officers across the country have reported reacting in situations that involve fentanyl specifically.
He said one of his officers, for example, reported feeling tired and lethargic while treating a fentanyl overdose victim. He said there was not a large amount of the powder in the air but the officer had to give himself Narcan at the scene.
“If pharmacists and medical professionals, who deal with this and understand it and have studied it, if they say it’s not possible, how are we being exposed?” he said. “In the end, I don’t want a feud with the medical professionals, I just want our first responders to be safe.”
Medical experts said law enforcement officials should use gloves when handling substances and a mask if they are concerned about inhalation.
This discrepancy in fentanyl exposure information and how to respond reaches the federal level as well. The Justice Department recommends first responders wear gloves, a respirator and eye protection when dealing with fentanyl. The DEA, however, recommends law enforcement and first responders call a HAZMAT response team or professionals equipped with gloves, dust masks, eye protection, shoe covers and paper overalls.
A full hazmat suit, however, is not necessary to prevent exposure and could impede an officer’s ability to move quickly in a scene, Calello said.
Herman said when they go to a suspected drug-related scene, Collinsville officers put on gloves and a paper mask or face shield. He said they put on a full body suit when they know the situation has a much bigger risk of drug exposure, but that rarely happens.
Capt. Timothy Tyler with Illinois State Police said he understands the medical arguments about fentanyl exposure, but disagrees with their conclusions based on hearing about officers having exposure symptoms.
“I understand what they’re trying to do, I get it, but I’ve got a different view from my foxhole,” he said. “Why would you want to take a chance?”
An information rift
When it comes to fentanyl and opioid exposures, there seems to be an information rift between the medical and first responder community.
Calello said police and first responders likely believe fentanyl is more dangerous because they hear accounts of officers’ overdosing or see it in the media.
She said the only way to know for sure if fentanyl is to blame for officers’ on-scene reactions is for those officers to have a toxicology test done to see if they test positive for fentanyl.
“We need data. The only way we’re going to answer this question is with real information, not word of mouth reports,” she said.
Herman with Collinsville Police Department agreed that testing officers may be the most prudent way to determine what caused an officers’ reaction. He also said it would be helpful if medical professionals and law enforcement were able to communicate more about drug exposure.
“If they can share their knowledge to help us do our job better, that’s the preferred response to this whole thing,” he said. “It would be silly for me to try to give a medical explanation of what’s going on when I haven’t had any specific education on that.”
Medical professionals said the information about what fentanyl can and cannot do is important for several reasons.
First responders who are misinformed about how exposures happen may respond differently in a situation with opioids than they normally would, Calello said.
Calello said officers entering a dangerous situation may focus on the possibility of an overdose instead of other crime-scene related hazards.
Marino said fear about fentanyl also places a heavier burden on first responders.
They also agreed extreme fear about opioid exposure puts people who are overdosing at unnecessary risk because responders may hesitate to help them.
“The important thing is to be able to resuscitate people if they overdose and not being afraid of touching them,” Marino said. “It’s not just law enforcement, it’s health providers who are afraid of touching someone overdosing in the bathroom in the hospital and not getting that treatment to them as fast as they need.”
Herman, however, said while that may happen in rare occasions, he believes almost all first responders would do their job no matter what.
“It’s easy, anyone cannot do it,” he said. “But that’s what first responders are supposed to do.”
Marino said part of the information rift is based on hysteria surrounding fentanyl and other opioids.
“A big part of American society is that drugs are the boogeyman to be afraid of,” Marino said. “Regular people you never expected are dropping dead moment to moment. It creates an atmosphere of fear and uncertainty and predisposes people to see this as a threat to their way of life.”
Medical professionals said people do not need to be worried about fentanyl exposure in everyday life.
“At this point, I don’t see any reason for the public to be concerned about casual exposure to fentanyl if they’re not using illicit substances,” Hill said.
They are also concerned about public misunderstanding of fentanyl.
“We need to make sure what we’re doing is driven by fact and reason because a lot of unintended consequences could be caused by ‘being safe,’” Calello said.
Misinformation about opioids also further stigmatizes drug users, Marino and Hill said.
Both compared the fear about fentanyl to the response to HIV/AIDs in the 1980s, when many people would not touch or be near those with the illness out of fear of contracting it.
“They’re already isolated, they’re already looked down upon,” Hill said. “When you think giving a hug is going to cause you to be infected, you’re afraid to be around them, you think less of them.”
View a short video and the original article: